Wildfire, Yellowstone National Park
- When
- August 4, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Started by lightning on Thursday, August 4, the Fawn Fire burned steadily through the month of August. The fire ignited about 11 miles west of Mammoth Hot Springs in a remote area of northwest Yellowstone National Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Started by lightning on Thursday, August 4, the Fawn Fire burned steadily through the month of August. The fire ignited about 11 miles west of Mammoth Hot Springs in a remote area of northwest Yellowstone National Park. About 2,000 acres were consumed by the end of August, with a few days seeing growth of around 400 acres. Please see the September 2016 Storm Data publication for more information about the conclusion of this wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 4, 10:24 AM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1124 AM MDT THU AUG 4 2016 .SHORT TERM...Today through Saturday night Finally there will be a break in the persistent heat across the area today following a cold front passage last evening. All in all, it looks like a nice late summer day with plenty of sunshine and temperatures about 10 to 15 degrees cooler than on Wednesday. A few high clouds will linger in southern areas, but no precipitation is expected. Wind will also remain light to moderate with no fire weather concerns for once. Dry weather will hold into tonight as well. It will be another cool night with lows in the 30s possible for some of the western valleys. By Friday as high pressure pushes east flow will turn to the south and southeast and begin to push more moisture into the area from south to north. In addition, a shortwave will approach from the west to add some instability. The result will be the return of a chance of some showers and thunderstorms. At this point, since the atmosphere will take its time to load up, this looks like a late show for most areas except for southern Sweetwater County where moisture will deepen first. Temperatures will also begin to rebound, although the rises will tempered by an increase in cloud cover. By Saturday southwest flow will begin to increase and this will allow temperatures to warm a bit further. It will also introduce additional moisture into the atmosphere. As a result, expect another round of mainly isolated afternoon and evening thunderstorms across the area. But like previous days, most areas should be rain free most of the time. Through the period, fire weather concerns should be reduced since relative humidity should be higher than previous days and winds should remain light to moderate. The main concern would be lightning strikes and erratic winds from thunderstorms. .LONG TERM...Sunday Through Thursday Synopsis...Southwest flow will prevail across the area through the extended period bringing near or slightly above normal temperatures and continued elevated fire weather conditions. Isolated to scattered thunderstorms are possible on Sunday with mainly isolated thunderstorms over and near the mountains Monday through Thursday. Discussion...Strong ridging will prevail over the central and eastern U.S. through the period with upper trough upstream over the western U.S. GFS is on the fast end of guidance with progression of an upper low on from the northwest U.S. across the northern Rockies mid-week than the ECMWF. Ensemble means favor slower progression, slowly shearing out upper trough ne into strong downstream ridging, and maintaining SW flow across the area. Models are in good overall agreement with shortwave ejecting ne from northern California, into the northern on Sunday with some monsoonal moisture pulled up across the area ahead of this system. Best chances of showers and thunderstorms will be across the NW with this system with mostly isolated high-based showers and storms elsewhere (more wind than rain). Confidence is low with timing of any shortwaves in SW flow beyond Sunday, but instability and moisture looking quite marginal Monday through Wednesday. && .AVIATION.../18Z issuance/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS VFR conditions will prevail through tonight. Smoke from nearby wildfires may impact visibility northwest of KPNA and north of the KBPI airports especially tonight and Friday morning. Isolated late afternoon showers or thunderstorms are possible in the mountains Friday. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL VFR conditions will prevail through Friday. Smoke from the Whit wildfire may affect aviation around the KCOD area at times. && .FIRE WEATHER... Fire concerns will improve today following the passage of a cold front. Temperatures will average 10 to 15 degrees cooler today along with higher relative humidity and light to moderate wind. There will be almost no chance of rain or thunderstorms. Mixing and smoke dispersal will range be generally fair to good. Fire concerns should remain moderate into Saturday although the chance of thunderstorms will return to the area for Friday and Saturday afternoons and evenings. && .RIW Watches/Warnings/Advisories...None. && SHORT TERM...Hattings LONG TERM...AEM AVIATION...PS FIRE WEATHER...Hattings
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 246 AM MDT THU AUG 4 2016 WYZ001>020-022>030-050900- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 246 AM MDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657066.